Alert archive / Nebraska / Red Flag Warnings in 2025
Red Flag Warning 19, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at Apr 20, 2025, 1:26 PM MDT for 24 counties in Nebraska. It took effect at Apr 21, 2025, 12:00 PM MDT. It was in force for 8 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2025, 1:26 PM MDT (19:26 UTC)
- In effect from
- Apr 21, 2025, 12:00 PM MDT
- Expired
- Apr 21, 2025, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS North Platte, NE
All 24 counties
Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 37 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 1:15 PM MDT | TSTM WND GST 59 | 2 Wnw Bingham, NE | |
| Apr 21, 3:00 PM MDT | TSTM WND GST 62 | 8 Ne Johnstown, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359 WWUS83 KLBF 201926 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 226 PM CDT Sun Apr 20 2025 ...CRITICAL FIRE WEATHER CONDITIONS LIKELY MONDAY... NEZ204-206-209-210-219-211000- /O.NEW.KLBF.FW.W.0019.250421T1800Z-250422T0200Z/ Eastern Panhandle/Crescent Lake NWR- Sandhills/Valentine NWR/Nebraska National Forest- Loup Rivers Basin-Frenchman Basin-Loess Plains- 226 PM CDT Sun Apr 20 2025 /126 PM MDT Sun Apr 20 2025/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ MONDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR MOST OF WESTERN AND NORTH CENTRAL NEBRASKA... The National Weather Service in North Platte has issued a Red Flag Warning for low relative humidity and gusty winds, which is in effect from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Monday. * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR, Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess Plains. * TIMING...Monday afternoon through mid evening. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. Some gusty erratic winds are possible over the western Sandhills Monday afternoon in the vicinity of elevated rain showers. Little to no rain is expected with these showers. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...Up to 77. * LIGHTNING...None expected. * IMPACTS...Any fires which may develop have a high probability to spread and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
292 WWUS83 KLBF 210712 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 212 AM CDT Mon Apr 21 2025 ...CRITICAL FIRE WEATHER CONDITIONS LIKELY MONDAY... NEZ204-206-209-210-219-212300- /O.CON.KLBF.FW.W.0019.250421T1800Z-250422T0200Z/ Eastern Panhandle/Crescent Lake NWR- Sandhills/Valentine NWR/Nebraska National Forest- Loup Rivers Basin-Frenchman Basin-Loess Plains- 212 AM CDT Mon Apr 21 2025 /112 AM MDT Mon Apr 21 2025/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR MOST OF WESTERN AND NORTH CENTRAL NEBRASKA... * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR, Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess Plains. * TIMING...Monday afternoon through mid evening. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. Gusty and erratic winds are possible across the Panhandle and Sandhills this afternoon and evening in vicinity of elevated rain showers. Little to no rain is expected from these showers. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...Up to 78. * LIGHTNING...Not expected. * IMPACTS...Any fires which may develop have a high probability to spread and be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
290 WWUS83 KLBF 220155 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 855 PM CDT Mon Apr 21 2025 NEZ204-206-209-210-219-220300- /O.EXP.KLBF.FW.W.0019.000000T0000Z-250422T0200Z/ Eastern Panhandle/Crescent Lake NWR- Sandhills/Valentine NWR/Nebraska National Forest- Loup Rivers Basin-Frenchman Basin-Loess Plains- 855 PM CDT Mon Apr 21 2025 /755 PM MDT Mon Apr 21 2025/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING FOR MOST OF WESTERN AND NORTH CENTRAL NEBRASKA... Winds have diminished across western and north central Nebraska and critical fire weather conditions are no longer a threat. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 20, 11:25 AM MDT, 2 hours 1 minute earlier. Its key messages:
- Precipitation chances for Sunday continue to dwindle (< 25%) as the main disturbances tracking through the area appears likely to remain well east of the local area.
- Elevated to near-critical fire weather conditions are expected each day Monday and Tuesday due to the combination of above normal temperatures, dry air, and breezy winds.
- Greater precipitation chances arrive Monday night into early Tuesday (40-60%) and again Tuesday night through Thursday (70- 90%) with wetting rains appearing probable (50%+).|
Area forecast discussion, Apr 20, 11:25 AM MDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service North Platte NE 1225 PM CDT Sun Apr 20 2025 .KEY MESSAGES... - Precipitation chances for Sunday continue to dwindle (< 25%) as the main disturbances tracking through the area appears likely to remain well east of the local area. - Elevated to near-critical fire weather conditions are expected each day Monday and Tuesday due to the combination of above normal temperatures, dry air, and breezy winds. - Greater precipitation chances arrive Monday night into early Tuesday (40-60%) and again Tuesday night through Thursday (70- 90%) with wetting rains appearing probable (50%+).| && .SHORT TERM /THROUGH TONIGHT/... Issued at 354 AM CDT Sun Apr 20 2025 Early this morning, a broad shield of high level cloud cover will advancing north from the Southern Plains and into eastern Nebraska. A tandem of mid-level disturbances were tracking through the area and helping promote southerly moisture advection though moisture will be shunted east of the local area which will greatly inhibit if not prevent appreciable precipitation chances across central and western Nebraska. Broad high pressure was centered over northern Michigan with ongoing rain and thunderstorms across Oklahoma and Texas associated with one of the previously mentioned disturbances. For today, an mid-level trough tracking through the region will be driven by both prominent northern and southern stream shortwaves. The former of these is in closer proximity to western Nebraska and the associated trough axis will gradually shift into the area with dry air working in behind this feature. The latter of these systems is helping drive rain and thunderstorms across the Southern Plains and will become the dominant of the two systems through the day time. Strengthening upper-level dynamics including divergence aloft within the right entrance region of 100+ knot h25 jet, strengthening height falls, and strong DCVA will support deepening low pressure to our east. On the leading edge of this, strong southerly flow will promote rapid moisture advection with a quick increase to 150% of normal PWAT values towards midday Sunday. Further west, however, general northwesterly flow in the mid-levels will keep the atmospheric profile on the drier side where PWATs are likely to remain less than 0.50". This along with stronger low and mid-level forcing remaining to the east will keep most if not all precipitation chances outside the local forecast area. Many deterministic solutions depict no measurable rainfall in the area with the surface low progged to track near if not immediately east of I-35. Will maintain a very small sliver of Slight Chance (< 25%) PoPs along our eastern borders but even this seems overdone. Where the brunt of this precipitation occurs across eastern Nebraska, temperatures may struggle to climb much. Being a dry to mostly dry forecast, did boost afternoon highs slightly for today with most locations reaching the upper 50s into the 60s. These values are near to slightly below normal for mid to late April. What precipitation chances materialize for central Nebraska should quickly depart to the east leaving dry conditions by late afternoon. For tonight, did increase forecast lows as well. Expecting values to fall into the 30s which is near normal for this time of year. && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 354 AM CDT Sun Apr 20 2025 As troughing lifts north and east into the Great Lakes region Monday, mid-level heights will quickly fill in. Clear skies early in the day will gradually fill in as the next mid-level disturbance moves onto the Northern Plains through the day. While most upper- level dynamics will be focused north of Nebraska, another modest low pressure tracking into South Dakota will drag a surface trough and trailing cool front later in the day to western Nebraska. Ahead of this, strengthening southwesterly flow off the surface will drive a wedge of dry air in from the Desert Southwest. This incoming dry air should help keep precipitation chances at bay through the day but also promote fire weather concerns of which details regarding this can be found in the accompanying Fire Weather discussion. Eventually, a Pacific cool front will overtake the surface trough and introduce a slight uptick in moisture quality. The forecast trend has been to delay onset of precipitation chances by 3-6 hours. Precipitation chances will remain limited Monday afternoon/evening, generally 20-40%. Later on, as the cool front interacts with the stronger southerly flow containing richer moisture content thanks to a better fetch from the Gulf, rain and even a few thunderstorms will become possible across our far east. It's this area where PoPs are maximized in the 50-60% range with some mention of thunder. MUCAPE values should approach 500 j/kg and be enough to promote the mention of thunderstorms but fall well short of being concerned for any strong or severe threat. The latest Day 2 Outlook from the Storm Prediction Center suggests similar thinking with respect to thunder but displays no severe outlook in the region. With the stronger southwesterly flow which is a favorable mixing wind, afternoon highs should safely climb into the 70s and even make a run at 80F for a few locations south of Interstate 80. As the frontal boundary clears the area, precipitation will quickly follow and exit prior to sunrise on Tuesday. The lingering cloud and limiting precipitation potential should hold overnight lows in the upper 30s to lower 40s in the east while clearing skies and westerly downsloping winds should allow for cooler conditions to the west where forecast lows will fall into the low to middle 30s. No Frost Headlines are expected as we have yet to reach the median last frost dates in local climatology. Tuesday through Thursday...a more active period is set to affect much of the region and this will include increased precipitation potential including the likelihood of wetting QPF. A stout mid-level low will develop along the US/Canadian border with fairly zonal flow setting up across much of the CONUS by late Tuesday. Later on, the next disturbance will dive south along the West Coast with broadening southwesterly flow setting up across the Desert Southwest through the Central Plains. This will again introduce moisture advection into the are and set the stage for a wet 24 to 48 hour stretch of the forecast. A modest low pressure system will set up along the Front Range with a warm front settled across Kansas. Eventually this front will lift north into Nebraska and the steady southerly flow into this front will allow for a prolonged period of rain and thunderstorms. Ensemble guidance is in good agreement in painting 50%+ probabilities of seeing QPF exceed 0.50" for late Wednesday into Thursday. This jives with the latest NBM guidance that suggests Wednesday night into Thursday being the most active window for precipitation. Instability appears to again be insufficient to support any strong or severe thunderstorms but should allow for some general thunderstorms locally. Latest EPS/GEFS mean values range from 0.25-0.50" across all 26 counties in the North Platte CWA with some locally higher amounts possible. Even looking at each ensemble suite's 75th Percentile output exceeds that by appreciable amounts so potential exists and appears to be nominal for a fairly widespread wetting rain event. Temperatures during the day will be safely warm enough to preclude wintry weather but overnight temperatures, as they currently are forecast, may support at least a mix of wet snowflakes at times though impacts appear unlikely. Daytime temperatures will reach the 60s and 70s with overnight temperatures largely in the upper 30s and 40s. Friday and beyond...with expansive southwesterly flow across much of the central CONUS, an active weather pattern appears likely to continue through the extended forecast period. This is largely due to an influx of richer moisture and persistent mid-level perturbations tracking through the flow aloft. Timing any of the greater precipitation windows at this range is low confidence but overall thinking is that precipitation potential, perhaps daily occurrences, appears probable. This thinking closely matches the latest 8-14 raw forecast from the NAEFS ensemble which highlights above normal temperatures and above normal precipitation. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1221 PM CDT Sun Apr 20 2025 VFR conditions will continue across all of north central Nebraska through Monday morning. Winds remain at or below 10 knots with mostly sunny skies. Any light rain showers today will remain east of both terminals before completely pushing into eastern Nebraska. && .FIRE WEATHER... Issued at 354 AM CDT Sun Apr 20 2025 Elevated to near-critical fire weather concerns will exist today through Tuesday for much of western and north central Nebraska. Sunday...near seasonable temperatures and incoming dry air on the backside of a deepening low pressure across eastern Kansas and support afternoon humidity minimums falling into the teens to low 20s. While a deep low pressure system will be in the region, a lack of stronger high pressure to the northwest will limit wind potential due to the lack of a stronger pressure gradient. Latest NBM probabilistic guidance suggests the far western Sandhills as the best potential for seeing wind gusts exceed 25 mph. It's worth noting though that this outlook of inclusive for the whole day and short-term high resolution guidance suggests the strongest of these wind gusts will arrive late in the day, well beyond peak heating and the lowest humidity. Because of this, do believe that the threat for Red Flag Warning criteria being met today is quite low. Monday...perhaps the day of greatest concern across the region. As surface low pressure shifts west to east across South Dakota, a surface trough and Pacific cool front will move into the area by late day. Ahead of this, enhanced southwest flow with dry air originating across the Desert Southwest will promote well above normal temperatures and low afternoon humidity. Daytime highs will climb into the 70s to near 80F, or roughly 10 to 15F above normal for mid to late April. Do anticipate afternoon humidity minimums to fall into the low teens across the southwest to around 20 percent for northern through north central Nebraska. The latest HREF ensemble paints increased probabilities of seeing > 25 mph gusts colocated with < 20% minimum humidity during the afternoon. This favors areas west of Highway 83 during the mid to late afternoon. Forecast soundings, even from the more pessimistic NAM, suggests deep mixing up to ~3km AGL under clear to mostly clear skies. The greatest question becomes how strong wind gusts actually become. NBM guidance paints > 80% probabilities of seeing 25 mph gusts or stronger, but this quickly drops when querying gusts > 35 mph with probabilities falling below 20% for most locations. On top of that, late day precipitation potential casts some doubt on expanse and/or duration of greatest fire weather concerns. Will need to closely monitor this for potential headlines should confidence in greater wind gusts and duration materialize. Tuesday and beyond...following the departure of precipitation chances early in the morning, another mostly dry daytime with near to slightly above normal temperatures is expected. Northwesterly flow in the wake of the Pacific cool front will be gusty at times but winds will be marginal around 25 mph at their strongest. Day over day, probabilities of seeing > 25 mph gusts actually fall considerably for Tuesday with NBM output generally in the 40 to 80% range for western Nebraska. Will continue to advertise elevated to near-critical conditions though but increasing precipitation chances late in the evening heading through the middle of the week should spell at least an end to fire weather concerns through the remainder of the week. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NMJ LONG TERM...NMJ AVIATION...Kulik FIRE WEATHER...NMJ
Hazardous weather outlook, Apr 20, 10:00 AM MDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1100 AM CDT Sun Apr 20 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-211600- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1100 AM CDT Sun Apr 20 2025 /1000 AM MDT Sun Apr 20 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated to near critical fire weather conditions are possible Monday and Tuesday due to a combination of warm temperatures, low relative humidity, and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.